Washington, 2024

Flash Flood in Washington, August 23, 2024

August 23, 2024 · NWS OTX · 1 event in 1 county or zone

Slow moving, heavy rain showers moved over the the higher terrain near Wenatchee. 6 of an inch from 1700-2000 PST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Slow moving, heavy rain showers moved over the the higher terrain near Wenatchee. Rain amounts ranged from 0.4 to 0.6 of an inch from 1700-2000 PST. The runoff was funneled through the canyons and caused flash flooding for parts of Western Wenatchee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 23, 4:25 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 23, 4:25 PM PST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 PM PDT Fri Aug 23 2024

.SYNOPSIS...
Today will be an active day across the Inland Northwest with
showers, thunderstorms, and gusty winds. Cool and conditions will
follow on Saturday with high temperatures mainly in the mid 60s
to low 70s. Drier weather is likely heading into next week, along
with breezy winds returning on Tuesday.

&&

.DISCUSSION...
Evening Update: The Blowing Dust Advisory has been cancelled
across the Columbia Basin through the West Plains and Palouse.
Moderate to heavy rain behind the gusty winds have mitigated
significant blowing dust potenital with visibilities expected to
remain above 5 miles. Gusty winds up to 45 mph are expected to
continue across the eastern Columbia Basin, Spokane area, and
Palouse so these areas have been converted into a Wind Advistory
through 8 PM. /vmt

&&

.PREV DISCUSSION... /issued 322 PM PDT Fri Aug 23 2024/

DISCUSSION...
Tonight and tomorrow: We're beginning to see increasing wind
speeds and blowing dust across the Inland Northwest as showers and
thunderstorms develop throughout the region. An unusually deep
center of low pressure is moving inland from the coast, providing
the atmospheric lift and moisture necessary for active weather to
ensue. Convection-allowing models continue to show a line of
strong winds developing along the WA/OR border and moving
northward into the Moses Lake area, Upper Columbia Basin, Spokane
area, and Palouse between 4 and 6 PM. The line of winds will reach
the US/Canada border by around 8 PM. Gusts in the range of 40 to
50 mph are expected. With fields being prepped for the planting of
winter wheat, wind speeds like these are more than strong enough
to loft a considerable amount of dust into the air which could
reduce visibilities to below a mile in spots. A wind advisory has
been issued for the Northern Valleys, and a blowing dust advisory
for the Basin.

Winds will subside overnight and a band of precipitation will
track over us as it wraps around the low pressure. The low will
move northeastward out of our region through the day tomorrow, and
chances for rain will dwindle. After the exit of the low, we'll
transition into a quieter pattern with a ridge building in next
week. Expect mainly dry conditions and temperatures in the 70s.
/Fewkes

Sunday to Friday: The upper trough exits to the east while weak
high pressure builds in briefly near the start of the period,
before another wave moves in. Sunday will remain cool with shower
chances alive around the ID Panhandle. These will be mostly light.
The chances end for Sunday night into Monday. Patchy fog will
be possible both Sunday and Monday morning. The next wave starts
to approach later Monday and pushes through Tuesday. This system
is not as wet a recent, but it will bring some shower chance
around the Cascades Monday night, expanding to the northern and
eastern mountains Tuesday into Tuesday night. The more notable
feature will be another increase in winds going into Tuesday. They
start up near the Cascades first then expand across the region,
with winds around 10-20 mph and gusts 25-30 mph, locally higher.
Afternoon RH values will be lower than recent days but they may
not be low enough to reach critical fire conditions, but it will
be monitored. Wednesday to Friday will be drier, with decreasing
wind concerns. Temperatures will reach the low to mid-70s
Sunday, with some upper 70s in the deeper basin/L-C valley. Then
temperatures warm to the upper 70s to mid-80s Monday, cooling
again Tuesday toward the 70s before moderating again closer to
normal for the latter part of the week and slightly above toward
next Friday. /Solveig

AVIATION...
00Z TAFS: Showers and isolated thunderstorms will continue through the
evening as a low pressure system moves in. A strong outflow boundary
from thunderstorms moving up into the Columbia Basin and Palouse will
keep winds gusting into the 30-40 mph range for the next couple of
hours. We are seeing localized blowing dust from the wind, but it is
not as widespread as initially expected and is not having a significant
impact on visibility. Other than brief visibility restrictions from
heavy showers, VFR conditions are expected.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Wenatchee carries
the lowest confidence in the outflow boundary potential with it
being just on the western edge of where the strong southerly winds
are expected.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  71  48  73  49  79 /  60  10  20  10   0   0
Coeur d'Alene  47  70  48  70  48  77 /  60  20  30  20   0   0
Pullman        42  68  44  67  44  76 /  70  20  20  20   0   0
Lewiston       53  76  56  76  53  85 /  60  30  30  20   0   0
Colville       39  68  38  73  39  77 /  70  40  20   0   0   0
Sandpoint      44  68  46  69  45  74 /  60  20  30  20   0   0
Kellogg        48  67  49  64  49  74 /  60  20  30  30   0   0
Moses Lake     47  71  47  76  49  82 /  40  20  10   0   0   0
Wenatchee      53  67  54  75  56  80 /  80  40  10   0   0   0
Omak           53  72  49  79  52  82 /  80  60  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Wind Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

&&

In the hours before

Special weather statement, Aug 23, 2:09 PM PST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
309 PM PDT Fri Aug 23 2024

IDZ026-027-232245-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
309 PM PDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of central Nez Perce
and southwestern Lewis Counties through 345 PM PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Winchester, or 21 miles south of Lapwai, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Lapwai, Culdesac, Winchester, Reubens, and Waha.

This includes U.S. Highway 95 in Idaho between mile markers 275 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4638 11700 4645 11656 4613 11650 4605 11651
      4603 11659 4604 11664 4602 11665 4600 11674
TIME...MOT...LOC 2209Z 162DEG 31KT 4611 11666

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SVH

The radar

The Seattle radar (KATX), 181 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chelan

When
August 23, 5:30 PM PST to 8:30 PM PST
Where
Chelan County, 1.16 mi NW of West Wenatchee to 1.19 mi NW of West Wenatchee
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
47.440, -120.350

Chelan County dispatch office reported water flowing out of manhole covers and flooding streets, including at the corner of Maple and Northwestern Avenue. Report on Facebook stated water was up to bumpers of vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214203.